Alert archive / Texas / Flash Flood Warnings in 2020
Flash Flood Warning 4, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Apr 28, 2020, 2:45 PM CDT for 4 counties in Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2020, 2:45 PM CDT (19:45 UTC)
- Expired
- Apr 28, 2020, 4:43 PM CDT
- In force
- 118 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hardin County, TX, Jasper County, TX, Newton County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 82 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1084 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
479
WGUS54 KLCH 281945
FFWLCH
TXC199-241-351-361-282245-
/O.NEW.KLCH.FF.W.0004.200428T1945Z-200428T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
245 PM CDT Tue Apr 28 2020
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Southwestern Newton County in southeastern Texas...
Eastern Hardin County in southeastern Texas...
Northern Orange County in southeastern Texas...
Southeastern Jasper County in southeastern Texas...
* Until 545 PM CDT.
* At 244 PM CDT, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain across the warned area. Two to
four inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Orange, Lumberton, Vidor, Silsbee, Kountze, Deweyville, Evadale,
Mauriceville, Pine Forest, Lakeview, Weiss Bluff, Gist, Hartburg,
Forest Heights and Devils Pocket.
Additional rainfall amounts of one to three inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3044 9429 3043 9378 3035 9376 3033 9376
3033 9375 3024 9373 3013 9382 3012 9405
3015 9411 3017 9412 3017 9417 3019 9418
3018 9418 3018 9419 3024 9432 3038 9434
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
TWH2 follow-up statements
637
WGUS74 KLCH 282043
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
343 PM CDT Tue Apr 28 2020
TXC199-241-351-361-282245-
/O.CON.KLCH.FF.W.0004.000000T0000Z-200428T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Newton TX-Hardin TX-Orange TX-Jasper TX-
343 PM CDT Tue Apr 28 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHWESTERN NEWTON...EASTERN HARDIN...NORTHERN ORANGE AND
SOUTHEASTERN JASPER COUNTIES...
At 342 PM CDT, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain across the warned area. Three to
five inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Orange, Lumberton, Vidor, Silsbee, Kountze, Deweyville, Evadale,
Mauriceville, Pine Forest, Lakeview, Weiss Bluff, Gist, Hartburg,
Forest Heights and Devils Pocket.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3044 9429 3043 9378 3035 9376 3033 9376
3033 9375 3024 9373 3013 9382 3012 9405
3015 9411 3017 9412 3017 9417 3019 9418
3018 9418 3018 9419 3024 9432 3038 9434
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
TWH307
WGUS74 KLCH 282143
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
443 PM CDT Tue Apr 28 2020
TXC199-241-351-361-282152-
/O.CAN.KLCH.FF.W.0004.000000T0000Z-200428T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Newton TX-Hardin TX-Orange TX-Jasper TX-
443 PM CDT Tue Apr 28 2020
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN NEWTON...EASTERN
HARDIN...NORTHERN ORANGE AND SOUTHEASTERN JASPER COUNTIES IS
CANCELLED...
The heavy rain has ended and flooding is no longer expected to pose
a threat.
LAT...LON 3044 9429 3043 9378 3035 9376 3033 9376
3033 9375 3024 9373 3013 9382 3012 9405
3015 9411 3017 9412 3017 9417 3019 9418
3018 9418 3018 9419 3024 9432 3038 9434
$$
TWHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 12:47 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 28, 12:47 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 1247 PM CDT Tue Apr 28 2020 .AVIATION... MVFR ceilings will continue through the afternoon across the region with vicinity convection. Gusts to 30 knots along with TEMPO restrictions to visibility and ceilings will be possible within regions of more intense convection this afternoon. Winds outside of convection will be sustained at 10-15 knots with gusts to 20-25 knots. There will likely be a lull in convection from roughly 00Z- 06Z this evening before a squall line will move through the region late tonight/early tomorrow morning. TEMPO groups have be adjusted to best reflect the most likely timing of the squall line as it moves through the region. && .PREV DISCUSSION... /issued 1114 AM CDT Tue Apr 28 2020/ DISCUSSION... Had to make some significant manual adjustments to the forecast to account for convective cluster current tracking E/SE across northern LA, which should begin to affect parts of interior SE TX and Central LA within the next hour. Radar imagery indicate the outflow may be starting to run ahead of the deep convection, which could signal the start of a gradual weakening trend. Nevertheless, PoP/QPF/Wx grids were updated to reflect these storms traversing Vernon, Rapides, and Avoyelles Parishes. Farther west, scattered showers and an isolated/TSTM or two will continue to develop and lift N across SE TX where deepest MSTR plume resides, with some expansion EWD likely through the day as MSTR quality continues to increase across LA as well. 13 PREV DISCUSSION... /issued 412 AM CDT Tue Apr 28 2020/ DISCUSSION... A slug of mid level moisture associated with a weak upper trof over central Texas is producing a large area of cloud cover that has been gradually working its way into the region over the last few hours. The latest short range guidance is in pretty good agreement on this shortwave spawning scattered showers and thunderstorms beginning as early as this morning, but expanding this afternoon with the greatest coverage expected to be across interior parts of southeast Texas and central Louisiana. With plenty of moisture and instability in place across the region, a few of these storms could have the potential to become strong to severe. This activity will form well ahead of a strong squall line that will develop along and ahead of a cold front which is expected to dig quickly south across the central U.S. through the day. Short range guidance is generally in good agreement on this squall pushing relatively quickly through the area from north to south early tomorrow morning with the precip clear of the area by shortly after noon. The last few iterations of the HRRR does seem to want to develop a secondary line of precipitation behind the squall late in the evening, but as of now, this appears to be a bit of an outlier. SPC has maintained their slight risk of severe weather across the area in their new day 1 outlook. Forecast soundings appear even more favorable for strong convection than 24 hours ago with impressive lapse rates, abundant CAPE and even improving shear values. PWAT's of 1.8 will also favor heavy rain producing storms leading WPC to add the very northern portion of the area to their newly issued slight risk for excessive rainfall area. Once the front clears the area, the remainder of the week is shaping up to be relatively benign as surface high pressure builds across the northern gulf complimenting broad ridging over the central U.S. The next weak upper level impulse is progged to move across the central U.S. Monday, but looks to pass well north of the area keeping precip out of the forecast through at least next Tuesday MARINE... Modest onshore flow will continue through the day further increasing tonight. Winds will subside Wednesday morning as the pressure gradient relaxes ahead of an approaching front. Numerous showers and thunderstorms are expected Wednesday morning along and ahead of this front. Some of these storms could be strong to severe with damaging winds and large hail. Precipitation will come to an end following the frontal passage late Wednesday. A brief period of light to modest offshore flow will follow the frontal passage Wednesday night into Thursday with an onshore flow returning to end the work week and start the weekend. && .PRELIMINARY POINT TEMPS/POPS... AEX 62 78 50 78 / 90 60 0 0 LCH 68 82 55 80 / 90 70 0 0 LFT 68 81 54 78 / 90 70 0 0 BPT 69 81 55 80 / 100 80 0 0 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && AVIATION...26
Hazardous weather outlook, Apr 28, 4:12 AM CDT, 10 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 412 AM CDT Tue Apr 28 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-290915- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 412 AM CDT Tue Apr 28 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...Today and Tonight. Isolated to scattered thunderstorms are possible this afternoon across interior southeast Texas, which could then move into coastal Southeast Texas and Southwest Louisiana. Should these storms develop,there is some potential that they could become severe, with large hail and/or damaging winds the primary hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A squall line associated with a passing cold front will push through the region late Tuesday night into Wednesday morning. Some of these storms will have the potential to be severe with large hail and damaging winds being the primary threats. One or two tornadoes cannot be ruled out. The severe weather threat will come to an end following the frontal passage. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday morning. GMZ430-432-435-450-452-455-470-472-475-290915- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 412 AM CDT Tue Apr 28 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...Today and Tonight. Elevated southerly flow nearing exercise caution criteria (15 to 20 knots) will persist through the day. A few isolated showers can't be ruled out but precipitation should remain minimal. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An elevated southerly flow will likely continue into Wednesday morning ahead of a cold front. A squall line associated with the cold front will push through the region late Tuesday night into Wednesday morning. Some of these storms will have the potential to be severe with large hail and damaging winds being the primary threats. Waterspouts will also be possible. The severe weather threat will come to an end following the frontal passage with moderate offshore flow developing in its wake. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Apr 28, 11:53 AM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1153 AM CDT Tue Apr 28 2020
LAZ028-281730-
Rapides-
1153 AM CDT Tue Apr 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN RAPIDES
PARISH...
At 1152 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles east of Winnfield to near Colfax
to near Clifton. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Alexandria, Pineville, Boyce, Lena, Alexandria International Airport,
Ball, Libuse, Tioga, Timber Trails, Esler Regional Airport,
Flatwoods, Kingsville, Kolin, Gardner, Holloway, Paradise and
Woodworth.
This includes Interstate 49 between mile markers 75 and 109.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3149 9270 3150 9268 3147 9269 3145 9271
3145 9268 3141 9268 3140 9269 3140 9267
3139 9266 3148 9221 3147 9216 3140 9214
3116 9250 3135 9295 3137 9295 3137 9292
3139 9291 3139 9289 3152 9272
TIME...MOT...LOC 1652Z 289DEG 31KT 3189 9248 3154 9263 3133 9291
TWHSpecial weather statement, Apr 28, 12:51 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1251 PM CDT Tue Apr 28 2020
LAZ030-TXZ260-281815-
Beauregard-Northern Newton-
1251 PM CDT Tue Apr 28 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BEAUREGARD PARISH
IN SOUTHWESTERN LOUISIANA AND CENTRAL NEWTON COUNTIES...
At 1251 PM CDT, a strong thunderstorm was located near Bon Weir,
moving northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Merryville and Bon Weir.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3060 9376 3067 9381 3085 9362 3076 9353
3068 9350
TIME...MOT...LOC 1751Z 237DEG 16KT 3066 9370
TWHSpecial weather statement, Apr 28, 1:26 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
126 PM CDT Tue Apr 28 2020
TXZ201-261-262-281900-
Hardin-Southern Newton-Southern Jasper-
126 PM CDT Tue Apr 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEWTON...EAST
CENTRAL HARDIN AND SOUTHEASTERN JASPER COUNTIES...
At 126 PM CDT, a strong thunderstorm was located over Evadale, moving
east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lumberton, Silsbee, Buna, Evadale, Weiss Bluff, Gist, Devils Pocket
and Wrights Settlement.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3039 9419 3049 9408 3053 9396 3052 9388
3052 9384 3047 9378 3032 9378 3024 9396
3024 9413 3029 9421
TIME...MOT...LOC 1826Z 251DEG 16KT 3035 9406
TWHSpecial weather statement, Apr 28, 1:50 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
150 PM CDT Tue Apr 28 2020
LAZ041-TXZ216-261-262-281915-
Calcasieu-Orange-Southern Newton-Southern Jasper-
150 PM CDT Tue Apr 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL CALCASIEU
PARISH...SOUTHWESTERN NEWTON...NORTHERN ORANGE AND SOUTHEASTERN
JASPER COUNTIES...
At 150 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Deweyville to near Vidor. Movement
was southeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Orange, Vidor, Deweyville, Mauriceville, Starks, Pine Forest, Gist,
Hartburg, Forest Heights, Devils Pocket and Pinehurst.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3038 9397 3043 9382 3041 9374 3040 9374
3040 9370 3033 9362 3023 9362 3015 9369
3009 9382 3014 9398 3018 9403 3026 9405
TIME...MOT...LOC 1850Z 309DEG 15KT 3035 9373 3016 9394
TWHSpecial weather statement, Apr 28, 2:16 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
216 PM CDT Tue Apr 28 2020
LAZ030-041-281945-
Calcasieu-Beauregard-
216 PM CDT Tue Apr 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
BEAUREGARD AND WESTERN CALCASIEU PARISHES...
At 216 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fields to near Edgerly to Vinton.
Movement was east at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Sulphur, Vinton, Starks, De Quincy, Lunita, Buhler, Edgerly and
Carlyss.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3047 9333 3027 9333 3014 9341 3022 9370
3035 9369 3042 9366 3046 9360
TIME...MOT...LOC 1916Z 276DEG 23KT 3044 9354 3029 9355 3020 9361
TWHSpecial weather statement, Apr 28, 2:42 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
242 PM CDT Tue Apr 28 2020
LAZ030-031-041-042-282030-
Calcasieu-Jefferson Davis-Allen-Beauregard-
242 PM CDT Tue Apr 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JEFFERSON
DAVIS...SOUTHEASTERN BEAUREGARD...CENTRAL CALCASIEU AND SOUTHWESTERN
ALLEN PARISHES...
At 242 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near De Quincy to Carlyss. Movement was
east at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Lake Charles, Sulphur, Westlake, Reeves, Moss Bluff, De Quincy,
Ragley, Buhler, Topsy, Lebleu Settlement, Gillis, Oretta and Carlyss.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3054 9304 3018 9305 3019 9342 3027 9353
3045 9351 3053 9346
TIME...MOT...LOC 1942Z 269DEG 22KT 3047 9337 3019 9340
TWHThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 12:51 PM CDT | Special Weather Statement | LCH | Newton | 24 min |
| Apr 28, 1:23 PM CDT | Areal Flood Advisory | LCH | Hardin, Jasper | 2 hr |
| Apr 28, 1:26 PM CDT | Special Weather Statement | LCH | Orange | 34 min |
| Apr 28, 1:50 PM CDT | Special Weather Statement | LCH | Orange | 25 min |
| Apr 28, 3:28 PM CDT | Special Weather Statement | LCH | Jefferson | 32 min |
| Apr 28, 3:54 PM CDT | Special Weather Statement | LCH | Jefferson | 36 min |
Nearby
Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.